Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Androgenetic Alopecia, hair loss. Is minoxidil helpful for hair loss problem?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 345 Questions
Due to Androgenetic Alopecia patient is having hair loss Issue.
Please explain in details what is Androgenetic Alopecia? and what measure should patient follow to reduce hair loss. I have read about the medicine Minoxidil in one of the articles is it helpful? Is it available in India?
Posted Tue, 10 Jul 2012 in Skin Hair and Nails
Answered by Dr. Kruti 51 minutes later

Thanks for posting your query.

Androgenetic alopecia is also known as male pattern baldness. It affects males usually in middle age but can start earlier. It is believed to be due to male hormone testosterone but the exact cause is unknown.

The treatment usually given is application of minoxidil lotion. Applying it twice a day to bethe scalp can help an individual with androgenetic alopecia. Its use needs to be monitored for side effects by a dermatologist.

Minoxidil is available in India.

The treatment is first tried for 3 months. If found effective, then it can be continued lifelong.

Hope this helps. Please let me know if I could address any other concern.

Above answer was peer-reviewed by
Follow-up: Androgenetic Alopecia, hair loss. Is minoxidil helpful for hair loss problem? 57 minutes later
Thanks doctor for your reply,

Patient is female not Male.
Answered by Dr. Kruti 38 minutes later
Thanks for your reply. I am sorry for this.
Androgenetic alopecia is referred to male pattern baldness.
Female pattern hair loss is due to the increased male hormone testosterone but in female body.
The treatment for this has a 2 pronged approach.
One is to treat with oral medications known as anti androgens which will reduce the androgen levels and prevent the progress.
Secondly application of minoxidil lotion will help in the regrowth of hair.
Since anti-androgens are prescription drugs, I would suggest you consult a dermatologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor